It’s being touted by its proponents as yet another “safe, effective, convenient and reliable” option for birth control. But others say that, with regard to dangers, side effects and other complications, it’s the same old story.
Health Canada has approved a contraceptive patch called Evra, that will see women slap it on their skins, wear it constantly and allow a steady flow of hormones to seep into their bloodstreams. The patch, to be sold in Canada beginning around January by Janssen-Ortho Inc., is a beige square about the size of a matchbook that contains the same ingredients – synthetic progestin and estrogen – as some oral contraceptives. It is to be worn for week-long periods, three weeks out of four.
“For the busy woman seeking convenience, this is safe and effective,” claimed Fay Weisberg, an obstetrician-gynecologist at Sunnybrook and Women’s College Health Sciences Centre in Toronto.
Not so, says Dr. John Shea, a fellow of the Royal College of Physicians of Canada and a medical adviser to Campaign Life Coalition. “It causes all the usual, dreadful effects that the (oral) pill does – perhaps more so, because it is taken at a consistent pace,” he said.
Mainstream press articles about the patch noted that contraceptives have been known to cause “potentially serious side effects,” including blood clots, strokes and heart attacks. Cigarette smoking increases the risk, especially for women over 35. And some women shouldn’t take contraceptives at all, such as those with a history of blood clots, heart attacks, strokes or certain types of cancers.
Meanwhile, in clinical trials, the patch itself has been shown to cause breast tenderness, headaches, nausea, upper respiratory infections, menstrual cramps and abdominal pain.
Added to those consequences – although the mainstream medical profession might deny it – is an increased risk of breast cancer. “That’s a known cause,” said Shea. “The pill taken for menopausal symptoms is now known to cause cancer of the breast. The pill taken for oral contraceptive reasons is the same story … Chris Kahlenborn, in his book The Breast Cancer Link to Abortion and the Birth Control Pill, has a lot of evidence linking the oral contraceptive pill and breast cancer.”
Shea also pointed out that the patch will pose an added danger because women will be exposed to more consistent levels of hormones entering their bodies. Some girls “start being sexually active by mid-grade school and they’re put on the pill. That starts them on estrogen very early. Then they forget the pill and have an abortion. When you abort a first pregnancy and you’re on the pill, you have a huge increase in the incidence of cancer of the breast – all of which is denied by the medical profession, despite evidence to the contrary.”
Nonetheless, both a British Broadcasting Corporation report from Oct. 10, 2000 and a study presented at the Third European Breast Cancer Conference confirmed that the contraceptive pill is associated with an increased risk of breast cancer. Another report in the medical journal Lancet from March of this year found a link between the pill and cervical cancer.
The Canadian Medical Association Journal in October 2001 reported on a connection between the use of contraceptives and increased risk of bone fractures.
Of course, there are also moral and ethical problems with contraceptives. Progestin-estrogen contraceptives sometimes cause early abortions by preventing implantation of the zygote – much like “morning-after” pills do – while the progestin type of contraceptive frequently causes early abortions.
The development of the patch is the latest stage in the checkered history of contraceptives. In 1995, for example, the United Kingdom Committee on the Safety of Medicines warned doctors and pharmacists that third-generation birth control pills double the risk of thromboembolism. This was confirmed by other British and Dutch scientists last year.
“I don’t think there’s any doubt it does increase the risk,” asserted Professor Kim McPherson, an epidemiologist at the London School of Tropical Medicine and Hygiene. “It is quite clear this is the case.”By 2001, the families of more than 100 British women sued makers of the third generation contraceptive pill, claiming that it had caused them to develop blood clots that led to long-term damage and, in around 10 per cent of cases, death.